We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is the Connection between Citalopram and Weight Changes?

By Sarah Kay Moll
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Citalopram is a type of medication called a selective serotonin reuptake inhibitor (SSRI). It is typically used to treat depression, and may be used for bipolar disorder in addition to other medications. Citalopram and weight changes are sometimes connected because of the side effects of the medication. SSRIs like citalopram may lead to initial weight loss, and in some cases, later weight gain. Depression may also cause weight changes.

SSRI medications treat depression by increasing the amount of a neurotransmitter called serotonin in the brain. Serotonin is one of the brain chemicals that have an effect on mood and energy. In some people, increasing serotonin levels can have a large therapeutic effect on depression.

Some side effects of citalopram include decreased appetite and nausea. This may be one of the reasons for the connection between citalopram and changes in weight. Some people taking citalopram have reported weight loss after taking the medication for several weeks.

This medication is also a treatment for depression. As it begins to be effective, a person who was previously depressed may have more energy and be more active. This could be another factor linking citalopram and weight changes.

After taking an SSRI antidepressant for a long time, however, some people report weight gain despite the decrease in appetite caused by the medication. Medications such as citalopram may lead to changes in metabolism, which could account for the weight gain some people experience. Some people report craving sweet or fatty foods while taking antidepressants.

The relationship between citalopram and weight changes is further complicated by the presence of depression or other mental illnesses. Depression can lead to weight gain or weight loss, and different people are affected differently by the disorder. Other medications used to treat depression such as antipsychotic medications may also affect the metabolism and lead to weight changes.

When a medication like citalopram leads to weight gain, the most common solution is to try a different type of SSRI. There are many types of antidepressant medications, and most people try a few different brands until they find one they tolerate best. Physicians should watch patients on these medications for weight gain and offer solutions if necessary.

Other ways to deal with the connection between citalopram and weight changes include maintaining a healthy diet and exercising regularly. If a person is depressed, however, this may be a difficult lifestyle change to make. Treating depression is another way to help alleviate weight gain.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon345956 — On Aug 24, 2013

Will the weight come back if I am still taking citilopram? I have lost 2 stone in three years and my weight has always been 12 stone -- now 10.2 pounds?

By umbra21 — On Apr 04, 2012

@pleonasm - It can be impossible to really learn how to control cravings when you are seriously depressed though. If you are one of those people who uses food as a comfort aid, there's no good talking about will power, because even the best will can't overcome that kind of gloom by itself.

Citalopram and weight gain might go hand in hand, but it might also be that you are just bouncing back slightly from the initial weight loss.

And if you are not feeling the depression anymore, you'll be better able to lose weight on your own as well.

By pleonasm — On Apr 04, 2012

@indigomoth - Don't forget that another side effect of this depression medication is nausea and that could contribute to weight loss as well.

I mean, that's supposed to be the reason people who are undergoing chemotherapy become so skinny. It's not because the chemo itself is making them that way, but because it's making them feel sick, so they don't want to eat.

As someone who has suffered from morning sickness I can tell you that if it goes on for a few days, even if you don't vomit, you will lose weight. It's so difficult to eat when you don't feel well.

And likely the weight gain comes back when you adjust and don't feel sick on the medication anymore. Learning how to control cravings is always going to be the surest and best way of losing weight, rather than relying on medication, particularly if the medication isn't actually designed to help you lose weight.

By indigomoth — On Apr 04, 2012
I have to say that whenever I fall in love, I tend to lose weight. And I know that one of the things that makes you feel like you're on top of the world when you're in love is increased serotonin.

So it doesn't surprise me that one of the citalopram side effects is weight loss.

I actually read an article the other day which said that one of the reasons some people eat more than they should is because they get a bit of a buzz from eating, which is generally a shot of serotonin. And these are people who don't have normal levels of it, so they eat to feel better, to feel normal.

If you are taking a drug which provides that kind of boost without the need for food, then it's not surprising that you would stop eating so much when you were taking it.

Frankly, being overweight is half the reason I get depressed, I think, so this kind of side effect would make me even happier than just getting the chemical boost by itself.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.